Skip to main content

We use strictly necessary cookies to make our site work. We would also like to set optional cookies (analytical, functional and YouTube) to enhance and improve our service. You can opt-out of these cookies. By clicking “Accept All Cookies” you can agree to the use of all cookies.

Cookies Statement and Privacy Statement

COVID-19 (coronavirus): restrictions are in place nationwide. Get advice to stop the spread 

Antibiotics can cause side effects. Most do not cause problems and serious side effects are rare.

Common side effects

The most common side effects are:

  • feeling sick (nausea)
  • being sick (vomiting)
  • bloating and indigestion
  • tummy pain
  • loss of appetite
  • diarrhoea
  • skin rash

These are usually mild and should pass once you finish your course of treatment.

If you have a severe case of any side effect, or a side effect that lasts for a long time, talk to your pharmacist, doctor or prescriber.

Allergic reactions

Some people have allergic reactions to antibiotics.

If you know you're allergic to a type of antibiotic, tell your doctor or pharmacist.

In rare cases, an antibiotic can cause a severe allergic reaction. Symptoms of a severe allergic reaction include:

  • wheezing
  • breathing difficulties
  • clammy skin
  • hives

If you think you or someone around you is having a severe allergic reaction, call 112 or 999. A severe allergic reaction is a medical emergency. 

If you've had an allergic reaction to an antibiotic, do not take that antibiotic again. In rare cases, your doctor may need to consider prescribing an antibiotic you've been told to avoid.

Other side effects

Thrush

Some people who take antibiotics get thrush (candida) of the mouth or vagina.

This is because antibiotics kill your body’s ‘good’ bacteria, along with the 'bad' bacteria. Our good bacteria normally stop thrush, a fungal infection, from happening.

Contact your pharmacist or doctor if your mouth or vagina gets sore or has a white coating while you are on antibiotics.

Read more about thrush

Diarrhoea

Antibiotics can cause diarrhoea. One type of diarrhoea caused by antibiotics is C. diff (Clostridioides difficile). In most cases, this is mild but it can be severe.

If you have diarrhoea while taking an antibiotic talk to your doctor, nurse or prescriber.

Related topic

C. diff

Light sensitivity

Some antibiotics can make your skin sensitive to light. Speak to your doctor or prescriber if you have this side effect.

Severe aches and pains

In rare cases, antibiotics can cause long-lasting or permanent side effects. They can impact your joints, muscles and nervous system.

Contact your doctor if you have tingling, numbness or pain in tendons, muscles or joints.

page last reviewed: 22/11/2019
next review due: 22/11/2022